What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 20, 2:48 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, May 20, 2:48 PM EST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
348 PM EDT Mon May 20 2019
.SYNOPSIS...
Warm, summer-like day ahead of a sweeping cold front this afternoon
into evening with isolated to scattered showers and thunderstorms,
some of which may be strong to severe. Dry, cool air building in
overnight. Seasonable weather with windy conditions Tuesday. Dry
weather continues Wednesday into Thursday with less wind, then
a period of showers will likely impact the region sometime late
Thursday into early Friday. Summer like warmth may return by the
end of next weekend.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
4 pm update ...
*/ Highlights ...
- Isolated to scattered showers and thunderstorms
- Strong to severe threat expected to be very isolated, if any
- Biggest threat of strong to damaging winds with any strong to severe
- Exiting this evening
*/ Discussion ...
Now (4 pm update) ...
Isolated to scattered showers have developed, struggling to mature
further into thunderstorms with decent reflectivity above -10C given
marginal lapse rates aloft and pronounced dry air above H7. With any
updrafts, more than likely they are being choked off, keeping activity
low-topped. Despite the instability and effective shear, confident
that we'll not see widespread strong to severe, rather very isolated.
Perhaps lift along the sweeping cold front will push storms higher,
in an environment of SW-NE uni-directional shear yielding a potential
strong to severe wind threat along with heavy rain, frequent lightning.
But low confidence. HREF and especially NSSL WRF have the right trends
in mind with isolated to scattered activity, some of it multi-cellular
mini-clusters given the environment and anticipated pulsing storm-mode.
Will hold with SEVERE THUNDERSTORM WATCH 198 for the time-being, see
if something gets going. Likely a pulse will go up here and there,
then come down, and with the model forecast inverted-V soundings,
could see some localized wind damage.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
Tuesday into Tuesday night ...
Cool, dry airmass in place. Scattered cloud decks developing as
the boundary layer becomes well mixed with highs getting up to
around 70 degrees. Momentum mix down along with drier air,
looking at dewpoints in the 30s and NW wind gusts up around 20
to 25 mph. Should winds subside during the evening and overnight
periods, then perhaps radiational cooling could proceed,
especially over N/W MA and CT sheltered valleys allowing
temperatures to drop into the upper 30s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...
* Dry and pleasant Wed into Thu with less wind
* A period of showers possible late Thu into early Fri
* Summer like warmth may return next Sunday-Monday
Details...
Wednesday...
Pleasant day Wednesday as surface high pressure moves in with a
building ridge at the mid levels. Winds come down from Tuesday and
should be light with a relaxed pressure gradient. Plenty of sun to
be had, and high temperatures expected to climb into the upper 60s.
Thursday and Friday...
Thursday will be mostly dry as the ridge axis crosses southern New
England, but our next shot of rain comes late in the day through the
overnight hours. A shortwave riding over the ridge moves through
Thursday night bringing increased moisture in the form of clouds
during the day Thursday, and increasing risk of showers Thursday
evening through at least early Friday. Ahead of the low, PWATs top
1.5" with plenty of low level forcing given a 35-40kt LLJ at 925mb.
System moves off to the southeast and rain comes to an end later
Friday. Placement of the low over SNE or just to the east will bring
easterly winds Friday and cooler than average temps in the low 60s
(50s along the coast).
Saturday through Monday...
Behind Friday's departing system we see building high pressure and
the return of mid level ridging. This should lead to a dry and sunny
Saturday before a low over QC swings a cold front through Saturday
night into Sunday bringing another chance of rain. Uncertainty
increases for the far extended forecast, but trends are toward a
warmer and mostly dry forecast late Sunday into Monday under
building high pressure. Temps look to reach into the 70s each day.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...High confidence.
Today and Tonight...
Low-end VFR SCT-BKN CIGs. FEW-SCT SHRA, lower threat TSRA, so will
not make any mention and keep with VCSH. With any -RA/RA, localized
MVFR 010-030 possible. Otherwise, winds around 20015G20KT. Improving
1z-6z especially along the S/SE-coast. W/NW winds at around 28015G25KT,
strongest along the high terrain.
Tuesday into Tuesday night ...
VFR. SCT 040. NW sustained 15 to 20 kts, highest gusts around 30 kts,
strongest along the high terrain. Winds diminishing evening and
overnight.
KBOS Terminal...
FEW-SCT SHRA threat, lower risk TSRA through 1z.
KBDL Terminal...
FEW-SCT SHRA threat, lower risk TSRA through 0z.
Outlook /Wednesday through Saturday/...
Wednesday: VFR. Breezy.
Wednesday Night: VFR.
Thursday: VFR. Breezy. Chance SHRA.
Thursday Night: Mainly VFR, with local IFR possible. Breezy.
Chance SHRA, isolated TSRA.
Friday: Mainly VFR, with local IFR possible. Windy with local
gusts up to 30 kt. Slight chance SHRA.
Friday Night: VFR.
Saturday: VFR. Chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tuesday Night/...High confidence.
4 pm update ...
Today...
SW winds sustained around 15 kts with gusts around 20 kts. Seas of
3 to 6 feet. Isolated to scattered showers and thunderstorms
approaching the waters towards evening. Keep with present SMALL
CRAFT headlines, dropping Boston Harbor and Massachusetts Bay
with the expectation of remaining just below criteria.
Tonight...
Isolated to scattered showers and thunderstorms along a sweeping
cold front. Some could be strong, especially for the E-waters off
of MA. Frequent lightning. SW winds continuing with sustained around
15 kts, gusts around 20 kts, backing out of the NW behind the cold
front pushing through this evening. Seas around 3 to 6 feet. Maybe
some renewed fog along the S/SE coast before the cold front sweeps
through.
Tuesday into Tuesday night ...
Breezy NW winds. Gusts up to 30 kts possible over the E waters.
Can't rule out attendant wave heights 5-7 feet.
Outlook /Wednesday through Saturday/...
Wednesday: Low risk for Small Craft Advisory winds with gusts
up to 25 kt. Local rough seas.
Wednesday Night: Winds less than 25 kt.
Thursday: Winds less than 25 kt. Chance of rain showers.
Thursday Night: Winds less than 25 kt. Seas up to 5 ft. Chance
of rain showers, isolated thunderstorms.
Friday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Areas of rough seas. Chance of rain showers.
Friday Night: Winds less than 25 kt. Local rough seas.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 2 AM EDT Tuesday for ANZ231>237-250.
Small Craft Advisory until 8 AM EDT Wednesday for ANZ254>256.
&&
SYNOPSIS...Sipprell/BW
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...BW
AVIATION...Sipprell/BW
MARINE...Sipprell/BWHazardous weather outlook, May 20, 2:30 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
330 PM EDT Mon May 20 2019
MAZ002>005-008>012-014-026-211930-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Southeast Middlesex MA-Northern Middlesex MA-
330 PM EDT Mon May 20 2019
...SEVERE THUNDERSTORM WATCH 198 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
A few strong to severe thunderstorms are possible between
2 and 9 pm Monday, mainly northwest of the Boston to Providence
corridor. The highest risk will be across interior Massachusetts and
northern Connecticut.
The main threats with any severe thunderstorms would be localized
damaging wind gusts and large hail. There also is a low probability
for a tornado. Lastly, brief torrential rainfall may result in
localized street flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
CTZ002>004-MAZ006-007-013-015>024-RIZ001>008-211930-
Hartford CT-Tolland CT-Windham CT-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI-
330 PM EDT Mon May 20 2019
This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, and Rhode Island.
.DAY ONE...This afternoon and tonight.
A few strong to severe thunderstorms are possible between
2 and 9 pm Monday, mainly northwest of the Boston to Providence
corridor. The highest risk will be across interior Massachusetts and
northern Connecticut.
The main threats with any severe thunderstorms would be localized
damaging wind gusts and large hail. There also is a low probability
for a tornado. Lastly, brief torrential rainfall may result in
localized street flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
ANZ230>237-250-251-254>256-211930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
330 PM EDT Mon May 20 2019
This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.
.DAY ONE...This afternoon and tonight.
A few strong thunderstorms are possible late today into early
evening over waters east of NE Massachusetts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Northwest wind gusts to near gale force are possible over nearshore
waters Tuesday afternoon, especially Boston Harbor and Narragansett
Bay.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
For the latest updates, please visit our webpage at
www.weather.gov/boston
You can follow us on Facebook at
www.facebook.com/NWSBoston
You can follow us on Twitter at
@NWSBoston
In the hours before
Special weather statement, May 20, 3:17 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
417 PM EDT Mon May 20 2019
MAZ013-016>019-RIZ001-202045-
Eastern Plymouth MA-Northern Bristol MA-Western Norfolk MA-
Eastern Norfolk MA-Western Plymouth MA-Northwest Providence RI-
417 PM EDT Mon May 20 2019
...DEVELOPING THUNDERSTORMS...
At 416 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainville, or over North Attleborough, moving east at 60 mph.
Winds in excess of 40 mph will accompany this storm.
Locations impacted include...
Brockton, Quincy, Taunton, Weymouth, Woonsocket, Braintree,
Cumberland, Randolph, Franklin, North Attleborough, Norwood, Milton,
Stoughton, Attleboro, Walpole, Mansfield, Easton, Hingham, Canton and
Smithfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.
&&
LAT...LON 4231 7097 4206 7075 4190 7147 4199 7155
TIME...MOT...LOC 2016Z 248DEG 51KT 4200 7136
Nocera
Special weather statement, May 20, 3:57 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
457 PM EDT Mon May 20 2019
CTZ003-004-202130-
Tolland CT-Windham CT-
457 PM EDT Mon May 20 2019
...STRONG THUNDERSTORM DEVELOPING NEAR MANSFIELD CONNECTICUT...
At 455 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mansfield, moving east at 40 mph.
Winds in excess of 35 mph will accompany this storm.
Locations impacted include...
Mansfield, Windham, Plainfield, Willimantic, Killingly, Tolland,
Coventry, Putnam, Thompson, Brooklyn, Woodstock, Willington,
Columbia, Canterbury, Ashford, Pomfret, Sterling, Chaplin, Hampton
and Eastford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4184 7234 4202 7183 4174 7179 4171 7227
TIME...MOT...LOC 2055Z 252DEG 35KT 4178 7225
WTB
Special weather statement, May 20, 4:29 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
529 PM EDT Mon May 20 2019
CTZ004-MAZ013-017-RIZ001-002-202215-
Windham CT-Northern Bristol MA-Western Norfolk MA-
Northwest Providence RI-Southeast Providence RI-
529 PM EDT Mon May 20 2019
...STRONG THUNDERSTORM MOVING INTO RHODE ISLAND...
At 522 PM EDT, Doppler radar was tracking a strong thunderstorm near
Killingly, or 11 miles northeast of Plainfield, moving east at 45
mph. This storm will move across the northern half of Rhode Island,
then enter Southeast Massachusetts around 6 PM.
Winds in excess of 30 mph will accompany this storm.
Locations impacted include...
Providence, Pawtucket, Taunton, East Providence, Woonsocket,
Cumberland, North Providence, Johnston, North Attleborough,
Plainfield, Attleboro, Mansfield, Smithfield, Lincoln, Central Falls,
Norton, Killingly, Foxborough, Burrillville and Seekonk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4174 7187 4191 7193 4208 7120 4186 7113
TIME...MOT...LOC 2122Z 254DEG 39KT 4185 7179
WTB